Related Women's Issues
These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.
I am having the problem of irregular menstruation and my OB/Gyn prescribed Provera followed by clomid 100mg on day 5-9 after menstruation for 2 months.After 2months again the same problem started and the doctors tested my blood and told my progesterone level is low and again prescribed provera with 150 mg of clomid.
The doctor says since I am not ovulating I am having irregular menstruation and this is due to hormone imbalance.
Will the drugs provera and clomid affect my health since I am taking for the past 4 months. Will I be having esterogen defiency also?
Will these medications affect me from getting pregnet. Please answer.
Answer: They shouldn't have any special long term effects and will not prevent pregnancy, indeed might increase the risk.
Irregular menstrual cycle [posted
Question: I have had an irregular menstrual cycle since the start of my period. This has been in my family, as my mother and elder sister also suffered the same. I got treated for it in my teens, but left my treatment incomplete. I got married in March 1998. Now my in-laws also know about it as we had not mentioned the same at the time of marriage. This is causing me stress. Actually, I had been advised by my family doctor (my brother-in-law) that my periods would become regular after marriage.
Answer: A lot of women have irregular periods and they tend to run in families. Using medications to make them regular is ok, but doesn't address the basic problem. The fact is there isn't anything wrong or to be concerned about if you have had them your whole life, it's just the way you're made.
Severe PMS [posted 1/4/99]
Question:Would a complete hysterectomy help to keep my hormones and severe PMS on an even level? I have tried all the mass doses of vitamins that I have read about and don't seem to find any difference. My mood swings are so bad that I become a different person and not one that I like very much. I really believe that it is all in the fluctuation of my hormones, but I don't know what to do about it and I haven't found a doctor that will answer my question directly. I am very frightened of what I may do next.
Answer: Taking out your uterus would probably have little effect. Taking out your ovaries would, but most physicians wouldn't do this unless you had severe unremitting problems. Have you tried birth control pills?
No Periods [posted 8/5/98]
Question: I am 21 years old and the problem with me is that my periods have stopped. I have no pain or discomfort. This has been going on for about 2 years now. I did have 1 period about 5 months ago. I am not pregnant. I have no sexually transmitted diseases. Can you please help me in understanding what is going on?
Answer: There are several potential causes. All would require further blood testing, since this is distinctly abnormal.
Unusual Bleeding [posted 7/31/98]
Question: I had a normal period this month, but 2 days after it stopped I started spotting. I'm having large blood clots also with painful cramps. What could cause this? Should I go to the emergency room or wait the 3 weeks until my normal check up?
Answer: This could represent several problems, probably endometrial build-up, but needs medical follow-up, especially to ensure it was not an incomplete pregnancy.
Severe Menstrual Cramps
Question: I have cramps so severe that I am unable to work or exercise for several days. I am not on the pill because I gain weight. Is there a medication other than the pill that will help the pain and severe bleeding?
Answer: Not really.
Question: I have heavy and painful periods and my doctor is reluctant to give me anything because of my hypertension. Can you suggest anything?
Answer: How old are you? Why do you have hypertension? I'd address these problems directly with your Internist/FP. However, the only treatment is birth control pills to decrease the severity of your periods. Careful observation of your blood pressure would be necessary, but not an absolute contraindication.
Nosebleed during menstruation
Question: I have a friend who gets a nosebleed on one side of her nose each month during her period. Why is this, and can something be done? It lasts for about a day off and on.
Answer: No real clue on this one. Usually seeing a physician for a cauterization of the area will fix the problem.
Unusual Vaginal Bleeding
Question: I had my regular menstruation 2 weeks ago, but 3 days ago I started to notice blood in my underwear in the morning. I am 25 years old and have an active sex life with my husband. I have no children yet.
Answer: If it happens once I would not be concerned. It may represent mechanical trauma from sex, or more likely it represents ovulation in mid cycle and some flushed blood down the fallopian tube. This will happen on occasion. If it persists I would consult your physician.
Question: I am recently having menstrual problems, and I not sure what is causing them. I smoked marijuana for a couple of years and quit about two weeks before I started my period. When I started to menstruate, it was rather slow and I really didn't think about it much until the third day. Nothing had changed. It is almost as if it doesn't exist at all except for a few traces every time I go to the bathroom. Does this have to do with the drugs I was using, or could it be something else like pregnancy?
Answer: I doubt that the marijuana has anything to do with your irregular period. A pregnancy test would be a good idea, but it is likely just one irregular period. If it persists into a second month, I'd see your physician.
Question: If a woman wishes to change the week in which she has her period, as she's on the pill, can she skip the week of placebo/sugar pills at the end of the package and instead start taking the next package? Will this prevent her period from starting, and move up her next period one week earlier than usual? Is there any potential harm in doing this?
Answer: This can be done. There is a risk of missing the next period, but contraception will be intact.
Question: I havent been getting my period regularly. My boyfriend and I are having sex, but we use a condom every time. Whats the problem?
Answer: First get a pregnancy test. If this is negative, contact your physician. There are about 20 possibilities, all of which would need blood testing or hormone testing.
Question: During my last 2 periods I have experienced an unusual odor. I have had a vaginal discharge consisting of the same odor during for the period between my cycle. I have made an appointment with my doctor, but I would like some information concerning these symptoms because I am frightened. My husband and I have been trying to conceive for the past year and a half.
Answer: This type of problem usually means that there is a bacteria in the vagina causing the odor. This is relatively common and can be simply treated by your physician.
Question: Ever since I can remember I have had an irregular cycle. After the birth of each of my children (2) my periods regulated a bit, but since then have again become irregular. The irregularities before where in days, i.e., some months 28 days, then 35, then 30, up and down. In the past year, a couple of times it was once every two or three months. Another thing I've noticed since the birth of my last child (3 years ago) is that the flow has been heavier than was my norm. Last year my OB/GYN gave me the tri-color birth control pills, but when I took it as instructed I had my period for 4 straight weeks. Another intermittent problem has been, some months, sharp pains low between my pelvis, about 3 inches up from my pubic bone, slightly to the left. These pains, if they occur, usually happen on either the first or second day of my period. They may only last 30 seconds, but sometimes they take my breath away. Two of my sisters have histories of endometriosis and cysts. I have my yearly check-up scheduled in 3 weeks, but I would like some other opinions on possible scenarios and points to probe.
Answer: The birth control pills should have regularized your period if given the right amount of progesterone and estrogen. Since they did not I suspect you have excessive estrogen to progesterone ratio. A different ratio birth control pill would usually control this. As to the pain, this would require a pelvic and an ultrasound. It sounds close to your ovary; but, the timing of the pain is atypical for ovarian pain(cysts, etc).
Question: My wife is having irregular periods. And this problem has been continuing for quite a while. She met few gynecologists and most of them suggested to have a blood test and check hormones. The delays have been going on for up to 2 or 3 months. Just last week we met another gynecologist and she also suggested the same thing, so she made a blood test. The report said that thyroids are OK but one of the hormone levels are too low. And she has been given the tablets called Parlodel 2.5mg to be taken twice a day with lunch and dinner each, which needs to be continued for 2 or 3 months.
Answer: Parlodel works in patients with high levels of prolactin. This is a
hormone produced by the pituitary( a small gland in the center of the brain).
Consequently, I'm not sure why the gyn would treat a "low" hormone-usually one
treats a high prolactin with this drug. Parlodel works by blocking production of prolactin
and lowering the doses allowing more regular periods.
Back to Drug InfoNet Home Page.
Back to Doctor FAQ main page.